Supplementation Possibly Helpful
Anticonvulsant drugs may interfere with the activity of vitamin D. As proper handling of calcium by the body depends on vitamin D, this may be another way that these drugs increase the risk of osteoporosis and related bone disorders. (See the previous Calcium topic.)
Anticonvulsants appear to speed up the body's normal breakdown of vitamin D, decreasing the amount of the vitamin in the blood.
A survey of 48 people taking both phenytoin and phenobarbital found significantly lower levels of calcium and vitamin D in many of them as compared to 38 untreated individuals.
Similar but lesser changes were seen in 13 people taking phenytoin or phenobarbital alone. This effect may be apparent only after several weeks of treatment.
Another study found decreased blood levels of one form of vitamin D but normal levels of another.
Because there are multiple forms of vitamin D circulating in the blood,
the body might be able to adjust in some cases to keep vitamin D in balance, at least for a time, despite the influence of anticonvulsants.
Adequate sunlight exposure may help overcome the effects of anticonvulsants on vitamin D by stimulating the skin to manufacture the vitamin.
Of 450 people on anticonvulsants residing in a Florida facility, none were found to have low blood levels of vitamin D or evidence of bone disease. This suggests that environments providing regular sun exposure may be protective.
Individuals regularly taking anticonvulsants, especially those taking combination therapy and those with limited exposure to sunlight, may benefit from vitamin D supplementation.